Alert archive / Florida / Red Flag Warnings in 2006

Red Flag Warning 64, NWS Melbourne, FL

May 20, 20066 counties in Florida

NWS Melbourne, FL issued this red flag warning at May 20, 2006, 3:32 AM EDT for 6 counties in Florida. It took effect at May 20, 2006, 1:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2006, 3:32 AM EDT (07:32 UTC)
In effect from
May 20, 2006, 1:00 PM EDT
Expired
May 20, 2006, 7:00 PM EDT
In force
6 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Okeechobee County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 67 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 7.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2006-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2006-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
254 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMLB 200732
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
332 AM EDT SAT MAY 20 2006

FLZ041-044>046-053-058-144-202300-
/O.UPG.KMLB.FW.A.0054.060520T1700Z-060520T2300Z/
/O.NEW.KMLB.FW.W.0064.060520T1700Z-060520T2300Z/
/O.CON.KMLB.FW.A.0055.060521T1700Z-060521T2300Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-OSCEOLA-OKEECHOBEE-
SOUTHERN LAKE-
332 AM EDT SAT MAY 20 2006

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
EDT THIS EVENING...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. A
FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING. 

A HIGH PRESSURE RIDGE WILL SLOWLY DRIFT NORTHWARD ACROSS SOUTHERN
FLORIDA OVER THE WEEKEND...AND OVER CENTRAL FLORIDA ON MONDAY.
THIS WILL KEEP EAST CENTRAL FLORIDA RAIN-FREE THROUGH THE WEEKEND.
THE COMBINATION OF DEW POINTS IN THE LOW 60S AND HIGH TEMPERATURES
IN THE MID 90S WILL RESULT IN 4 OR MORE HOURS OF RELATIVE HUMIDITY
VALUES BELOW 35 PERCENT ACROSS THE INTERIOR COUNTIES THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS...
LONG DURATIONS OF LOW RELATIVE HUMIDITY OR A COMBINATION OF LOW
RELATIVE HUMIDITY AND STRONG WINDS...ARE EITHER OCCURRING NOW...
OR ARE FORECAST TO OCCUR IN THE NEXT 24 HOURS.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER
CONDITIONS...LONG DURATIONS OF LOW RELATIVE HUMIDITY OR A
COMBINATION OF LOW RELATIVE HUMIDITY AND STRONG WINDS...ARE
POSSIBLE BETWEEN 24 AND 72 HOURS.

$$
2 follow-up statements
000 
WWUS82 KMLB 201842
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
242 PM EDT SAT MAY 20 2006

FLZ041-044>046-053-144-202300-
/O.UPG.KMLB.FW.A.0055.060521T1700Z-060521T2300Z/
/O.NEW.KMLB.FW.W.0065.060521T1700Z-060521T2300Z/
/O.NEW.KMLB.FW.A.0056.060522T1700Z-060522T2300Z/
/O.CON.KMLB.FW.W.0064.000000T0000Z-060520T2300Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-OSCEOLA-
SOUTHERN LAKE-
242 PM EDT SAT MAY 20 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM EDT SUNDAY...
...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM THIS EVENING. A
RED FLAG WARNING HAS ALSO BEEN ISSUED FOR SUNDAY FROM 1 PM TO
7 PM. A FIRE WEATHER WATCH HAS BEEN ISSUED FROM MONDAY AFTERNOON
THROUGH MONDAY EVENING.

A HIGH PRESSURE RIDGE CENTERED NEAR LAKE OKEECHOBEE WILL SLOWLY
DRIFT NORTHWARD ACROSS CENTRAL FLORIDA SUNDAY AND MONDAY. THIS
WILL KEEP EAST CENTRAL FLORIDA RAIN-FREE SUNDAY...WITH A SMALL
CHANCE FOR SHOWERS AND STORMS NEAR LAKE OKEECHOBEE MONDAY. THE
COMBINATION OF AFTERNOON DEW POINTS IN THE UPPER 50S AND LOWER
60S AND TEMPERATURES REACHING THE LOWER TO MIDDLE 90S WILL RESULT 
IN 4 TO 6 HOURS OF RELATIVE HUMIDITY VALUES BELOW 35 PERCENT
ACROSS THE INTERIOR COUNTIES ON SUNDAY AFTERNOON.

DRY CONDITIONS ARE EXPECTED TO PERSIST ACROSS THE NORTHERN AND CENTRAL
INTERIOR ON MONDAY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS...
LONG DURATIONS OF LOW RELATIVE HUMIDITY OR A COMBINATION OF LOW
RELATIVE HUMIDITY AND STRONG WINDS...ARE EITHER OCCURRING NOW...
OR ARE FORECAST TO OCCUR IN THE NEXT 24 HOURS.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER
CONDITIONS...LONG DURATIONS OF LOW RELATIVE HUMIDITY OR A
COMBINATION OF LOW RELATIVE HUMIDITY AND STRONG WINDS...ARE
POSSIBLE BETWEEN 24 AND 72 HOURS.

$$

FLZ058-202300-
/O.UPG.KMLB.FW.A.0055.060521T1700Z-060521T2300Z/
/O.NEW.KMLB.FW.W.0065.060521T1700Z-060521T2300Z/
/O.CON.KMLB.FW.W.0064.000000T0000Z-060520T2300Z/
OKEECHOBEE-
242 PM EDT SAT MAY 20 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM EDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM TO 7 PM EDT SUNDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. A RED FLAG WARNING
REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING. 

A HIGH PRESSURE RIDGE CENTERED NEAR LAKE OKEECHOBEE WILL SLOWLY
DRIFT NORTHWARD ACROSS CENTRAL FLORIDA SUNDAY AND MONDAY. THIS
WILL KEEP EAST CENTRAL FLORIDA RAIN-FREE SUNDAY...WITH A SMALL
CHANCE FOR SHOWERS AND STORMS NEAR LAKE OKEECHOBEE MONDAY. THE
COMBINATION OF AFTERNOON DEW POINTS IN THE UPPER 50S AND LOWER
60S AND TEMPERATURES REACHING THE LOWER TO MIDDLE 90S WILL RESULT
IN 4 TO 6 HOURS OF RELATIVE HUMIDITY VALUES BELOW 35 PERCENT
ACROSS THE INTERIOR COUNTIES ON SUNDAY AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS...
LONG DURATIONS OF LOW RELATIVE HUMIDITY OR A COMBINATION OF LOW
RELATIVE HUMIDITY AND STRONG WINDS...ARE EITHER OCCURRING NOW...
OR ARE FORECAST TO OCCUR IN THE NEXT 24 HOURS.

$$
000 
WWUS82 KMLB 202302
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
702 PM EDT SAT MAY 20 2006

FLZ041-044>046-053-144-211115-
/O.EXP.KMLB.FW.W.0064.000000T0000Z-060520T2300Z/
/O.CON.KMLB.FW.W.0065.060521T1700Z-060521T2300Z/
/O.CON.KMLB.FW.A.0056.060522T1700Z-060522T2300Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-OSCEOLA-
SOUTHERN LAKE-
702 PM EDT SAT MAY 20 2006

...RED FLAG WARNING HAS EXPIRED FOR TODAY...
...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 7 PM EDT
SUNDAY...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH MONDAY EVENING...

THE RED FLAG WARNING IS NO LONGER IN EFFECT TODAY. A RED FLAG WARNING
REMAINS IN EFFECT FROM 1 PM TO 7 PM EDT SUNDAY. A FIRE WEATHER
WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY
EVENING. 

A HIGH PRESSURE RIDGE CENTERED NEAR LAKE OKEECHOBEE WILL SLOWLY
DRIFT NORTHWARD ACROSS CENTRAL FLORIDA SUNDAY AND MONDAY. THIS
WILL KEEP EAST CENTRAL FLORIDA RAIN-FREE SUNDAY...WITH A SMALL
CHANCE FOR SHOWERS AND STORMS NEAR LAKE OKEECHOBEE MONDAY. THE
COMBINATION OF AFTERNOON DEW POINTS IN THE UPPER 50S AND LOWER 60S
AND TEMPERATURES REACHING THE LOWER TO MIDDLE 90S WILL RESULT IN 4
TO 6 HOURS OF RELATIVE HUMIDITY VALUES BELOW 35 PERCENT ACROSS THE
INTERIOR COUNTIES ON SUNDAY AFTERNOON.

DRY CONDITIONS ARE EXPECTED TO PERSIST ACROSS THE NORTHERN AND
CENTRAL INTERIOR ON MONDAY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS...
LONG DURATIONS OF LOW RELATIVE HUMIDITY OR A COMBINATION OF LOW
RELATIVE HUMIDITY AND STRONG WINDS...ARE EITHER OCCURRING NOW...
OR ARE FORECAST TO OCCUR IN THE NEXT 24 HOURS.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER
CONDITIONS...LONG DURATIONS OF LOW RELATIVE HUMIDITY OR A
COMBINATION OF LOW RELATIVE HUMIDITY AND STRONG WINDS...ARE
POSSIBLE BETWEEN 24 AND 72 HOURS.

$$

FLZ058-211115-
/O.EXP.KMLB.FW.W.0064.000000T0000Z-060520T2300Z/
/O.CON.KMLB.FW.W.0065.060521T1700Z-060521T2300Z/
OKEECHOBEE-
702 PM EDT SAT MAY 20 2006

...RED FLAG WARNING HAS EXPIRED FOR TODAY...
...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 7 PM EDT
SUNDAY...

THE RED FLAG WARNING IS NO LONGER IN EFFECT TODAY. A RED FLAG WARNING
REMAINS IN EFFECT FROM 1 PM TO 7 PM EDT SUNDAY. 

A HIGH PRESSURE RIDGE CENTERED NEAR LAKE OKEECHOBEE WILL SLOWLY
DRIFT NORTHWARD ACROSS CENTRAL FLORIDA SUNDAY AND MONDAY. THIS
WILL KEEP EAST CENTRAL FLORIDA RAIN-FREE SUNDAY...WITH A SMALL
CHANCE FOR SHOWERS AND STORMS NEAR LAKE OKEECHOBEE MONDAY. THE
COMBINATION OF AFTERNOON DEW POINTS IN THE UPPER 50S AND LOWER 60S
AND TEMPERATURES REACHING THE LOWER TO MIDDLE 90S WILL RESULT IN 4
TO 6 HOURS OF RELATIVE HUMIDITY VALUES BELOW 35 PERCENT ACROSS THE
INTERIOR COUNTIES ON SUNDAY AFTERNOON.|

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS...
LONG DURATIONS OF LOW RELATIVE HUMIDITY OR A COMBINATION OF LOW
RELATIVE HUMIDITY AND STRONG WINDS...ARE EITHER OCCURRING NOW...
OR ARE FORECAST TO OCCUR IN THE NEXT 24 HOURS.

$$

15

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this red flag warning went out at May 19, 8:45 PM EDT, 6 hours 47 minutes earlier.

Area forecast discussion, May 19, 8:45 PM EDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
845 PM EDT FRI MAY 19 2006

.UPDATED DISCUSSION...

WEAK IMPULSE IN THE H85-H7 LAYER COMBINED WITH STRONG SFC HEATING
AND JUST ENOUGH MOISTURE (PWATS 1.25) TO SPARK ISOLATED SHOWERS
AND STORMS IN NW FLOW ACROSS N FL AND PROPAGATED INTO NORTHERN LAKE
AND NORTHERN VOLUSIA COUNTIES LATE THIS AFTN AND EARLY THIS EVENING.
THE GULF COAST SEA BREEZE MAY ALSO HAVE PROVIDED A FOCUS FOR
CONVECTIVE INITIATION.

ACTIVITY HAS DISSIPATED NOW AND EXPECT MOSTLY CLEAR/CLEAR SKIES
OVERNIGHT. SOME HIGH THIN CI WILL CONTINUE OVER SOUTHERN AREAS.

EXPECT A HOTTER DAY OVER THE INTERIOR SATURDAY AS H5 HGTS RISE...
SUPPRESSING CU DEVELOPMENT AND ALLOWING MAX TEMPS TO REACH THE MID
90S. WINDS WILL ALSO BE MUCH LIGHTER OUT OF THE WEST AT 5-7 MPH.

BUT THE SFC-H85 RIDGE AXIS WILL LIFT NORTH TONIGHT/SAT ALLOWING THE
EAST COAST SEA BREEZE TO DEVELOP EARLIER AND PENETRATE FARTHER
INLAND. LIGHT W/NW WINDS WILL BECOME EAST 12-15 MPH BY EARLY AFTN
ALG THE COAST WHICH SHOULD CAP HIGH TEMPS IN THE UPPER 80S MOST
COASTAL LOCATIONS. SLIGHTLY DELAYED SEA BREEZE IN COASTAL VOLUSIA
COUNTY MAY ALLOW MAX TEMPS TO REACH 90F THERE BEFORE DROPPING
BACK INTO THE 80S WITH PASSAGE OF THE SEA BREEZE.

&&

.MARINE...NO SIG CHANGES.

&&

.AVIATION...CLR BLO 120.

&&

.FIRE WEATHER WATCHES CONTINUE FOR INTERIOR COUNTIES THIS WEEKEND.
PROSPECTS LOOK GOOD FOR RED FLAG CONDS DEVELOPING SAT GIVEN WARMER
TEMPS AND MORE SUPPRESSED ATMOS ALLOWING LONG DURATION OF LOW RH.
WILL LET MID SHIFT MAKE FINAL DECISION TO UPGRADE TO RFW AFTER
INTERPRETING LATEST GUIDANCE FROM GFS...NAM AND LOCAL MESO WRF
MODELS.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...

...FIRE WEATHER WATCH IN EFFECT SATURDAY AND SUNDAY AFTERNOONS FROM
   100 PM TO 800 PM LAKE/SEMINOLE/ORANGE/OSCEOLA/OKEECHOBEE/INTERIOR
   VOLUSIA COUNTIES.

&&

KELLY
Hazardous weather outlook, May 19, 4:01 AM EDT, 23 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
401 AM EDT FRI MAY 19 2006

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
192015-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
401 AM EDT FRI MAY 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT

...FIRE WEATHER IMPACT...
DRIER AIR MIXING DOWN TO THE SURFACE WILL LOWER DEW POINTS AND
PRODUCE 4 OR MORE HOURS OF RELATIVE HUMIDITY BELOW 35 PERCENT IN
THE INTERIOR...COASTAL VOLUSIA AND NORTHERN BREVARD COUNTIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
LOW RELATIVE HUMIDITY OVER THE INTERIOR WILL CONTINUE TO BE A CONCERN
SATURDAY. AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE MONDAY
AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

WIMMER

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 2:42 PM EDTFire Weather WatchMLBLake, Orange, Osceola, Seminole, Volusia35 hr
May 20, 2:42 PM EDTRed Flag WarningMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia28 hr

Nearby

Red Flag Warnings in Florida, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.